Priti Patel wants to ban drug that is 500 times stronger than morphine and has been linked to 25 overdose deaths but is not currently illegal to possess
- Isotonitazene is an opioid that used instead of or in addition to heroin
- Priti Patel has asked for advice over the drug which has been linked to 25 deaths
- Supply of the drug is illegal but possession of it is still allowed under the law
The Government is seeking advice on tightening controls on a deadly opioid that is 500 times stronger than morphine.
Isotonitazene, a synthetic opioid that is used instead of or in addition to heroin, has been linked to 25 deaths and seven overdoses up to September 2021, the Home Office said.
Home Secretary Priti Patel has asked the Advisory Council on the Misuse of Drugs (ACMD) for advice on the appropriate classification of Isotonitazene under the Misuse of Drugs Act 1971.
Home Secretary Priti Patel has asked the Advisory Council on the Misuse of Drugs (ACMD) for advice on the appropriate classification of Isotonitazene
She also wants advice on two other substances – CUMYL-PeGACLONE, a synthetic cannabinoid, and Diphenidine, which can have ketamine-like effects.
The three substances are currently covered by the Psychoactive Substances Act 2016, which means that supply, but not possession, is unlawful.
She said: ‘Reports of fatal overdoses linked to this dangerous substance have been deeply disturbing, and I want to act now to ensure no further lives are lost or families torn apart.
Isotonitazene, a synthetic opioid that is used instead of or in addition to heroin, has been linked to 25 deaths and seven overdoses up to September 2021
‘I’m determined to end the misery and destruction caused by the misuse of drugs and will consider the ACMD’s expert advice on tightening restrictions on this dangerous substance.’
In October last year, the National Crime Agency said it was targeting drug networks that mix Isotonitazene into batches of heroin brought to Britain from Afghanistan.
It came after Public Health England issued a patient safety alert in August, warning of an ‘unprecedented’ number of overdoses potentially caused by heroin mixed with Isotonitazene.